What is the Connection Between Antidepressants and Weight Loss?

K.C. Bruning

There is very little connection between antidepressants and weight loss. It is most likely that an antidepressant has little effect on weight, but neither will it hinder any effort by the patient to lose weight. Though the specific effect depends on a particular patient's individual reaction to a drug, antidepressants are even more commonly known to cause short or long-term weight gain.

An antidepressant.
An antidepressant.

While there is not a strong connection between antidepressants and weight loss, there is a small chance that the drug bupropion could have that effect. Marketed under the name Wellbutrin®, it can cause appetite changes that may lead to weight loss, though it can also cause weight gain. The drug is not recommended for individuals who have had an eating disorder such as bulimia or anorexia.

Antidepressants may cause weight loss.
Antidepressants may cause weight loss.

Though antidepressants and weight loss are not usually connected, there are several drugs which tend to have little effect on weight one way or the other. These medications can be particularly helpful for patients who struggle with weight gain or who wish to lose a few pounds. The class of drug known as selective serotonin reuptake inhibitors, which include Zoloft®, Paxil®, Luvox®, Celexa®, and Lexapro® don’t tend to have an effect on weight. Prozac® is also in this class, and while it does not usually affect weight, there is a possibility that it could cause some weight loss. Other antidepressants that don’t usually have an affect on weight include Effexor®, Serzone®, Descrel®, and Cymbalta®.

While the connection between antidepressants and weight loss is weak, it is common for patients to gain weight while taking this kind of medication. Some of the most popular antidepressants can cause appetite changes that lead to weight gain. While they can also have no effect on weight, or lead to weight loss, there has been reported weight gain of ten pounds or more in patients who have taken Prozac®, Paxil®, Lexapro®, and Zoloft®. Weight gain can be temporary or long-term, depending on the drug and the patient.

The best way for patients to deal with weight issues while taking antidepressants is to work with a doctor to create a plan of treatment that addresses these concerns. Doctors can also monitor a patient’s reaction to a drug, and potentially change medications if excessive weight gain or loss is a problem. Ultimately, a patient must decide if the mood-altering benefits of taking an antidepressant outweigh any possible side effects, such as weight changes.

The best way for patients to deal with weight issues while taking antidepressants is to work with a doctor to create a plan of treatment that addresses these concerns.
The best way for patients to deal with weight issues while taking antidepressants is to work with a doctor to create a plan of treatment that addresses these concerns.

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: